Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
Commonly Searched Resource Types
1 - 6 of 6
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Barber ND, Alldred DP, Raynor DK, et al. Qual Saf Health Care. 2009;18:341-346.
This study found a remarkably high incidence of medication errors—nearly two errors per patient—in skilled nursing facilities. Interviews with staff revealed several underlying factors: polypharmacy, overworked staff, poor communication between nursing home staff and physicians, lack of a culture of safety, and lack of reliable systems for medication ordering and administration. Recognition of the high potential for medication errors in nursing facilities has led to the development of toolkits for improving medication safety. A serious medication administration error at a nursing facility is discussed in this AHRQ WebM&M case commentary.
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Sentinel Event Alert. 2008;41:1-4.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.